Kentucky, 2018

Flash Flooding and Debris Flows in Kentucky, September 27, 2018

September 27, 2018 · NWS JKL · 11 events in 7 counties and zones

A multiple day period of rainfall led to flooding and flash flooding across portions of southeast and far eastern Kentucky on this day. A cold front, which pushed into eastern Kentucky on September 26, stalled across southeast Kentucky and oozed back toward the northwest today.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A multiple day period of rainfall led to flooding and flash flooding across portions of southeast and far eastern Kentucky on this day. A cold front, which pushed into eastern Kentucky on September 26, stalled across southeast Kentucky and oozed back toward the northwest today. This brought another widespread round of 1-2 inches of rain across eastern Kentucky, with amounts exceeding 2.5 inches in Floyd and Harlan Counties. Along with numerous creeks and streams overspilling their banks and impacting roadways, several mudslides were induced by saturated soils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 27, 8:50 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 27, 8:50 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
950 AM EDT Thu Sep 27 2018

.UPDATE...
Issued at 949 AM EDT THU SEP 27 2018

Rain has continued to increase in coverage over the past couple of
hours. As a wave of low pressure over central TN continues to
track northeast today the rain will continue, and spread into the
far northern part of the forecast area. Updated NDFD to increase
rain chances to categorical across the forecast area. Rain totals
today should range from around 1 inch in the southeast to less
than 0.25 inches in the far northwest.

UPDATE Issued at 623 AM EDT THU SEP 27 2018

Pockets of light rain have developed across southeastern Kentucky
early this morning. Expecting this activity to increase through
the day today, with heavier rain in the afternoon. No major
updates to the forecast were needed, just ingested and blended
current observations.

&&

.SHORT TERM...(Today through Friday)
Issued at 402 AM EDT THU SEP 27 2018

Current surface analysis shows a stalled front to the southeast
of Kentucky. Aloft, a CONUS-wide trough continues to progress to
the east with a shortwave slated to move through the Commonwealth
later today. This will lead to increased rain, mainly concentrated
in southeastern Kentucky, into this afternoon. The HiRes models
and GFS/NAM Guidance pick up on this trend as well. Therefore,
used a blend of the HiRes and synoptic models for PoPs to better
reflect these higher trends, likely to categorical, towards the
afternoon. With upper level forcing moving to the northeast, the
rain will diminish through late Friday. Switched from showers to
stratiform rain based on consensus and because thunder is very
limited for eastern Kentucky through the end of the work week.

Low temperatures this morning will range from 53 degrees in the
north and 61 degrees in the south due to recent FROPA and rain.
High temperatures through Friday will be below seasonal norms, but
be on a gradual increase into the weekend. Lows Friday morning
will be in the low to upper 50s.

.LONG TERM...(Friday night through Wednesday)
Issued at 408 AM EDT THU SEP 27 2018

The upper level flow will start out zonal across the Ohio Valley
and a surface high is expected to progress into the Great Lakes
and Ohio Valley. This surface high and a frontal passage by early
Saturday will lead to drier weather through much of the weekend.
This surface high will shift east by late in the weekend and we
will see return flow. This will bring temperatures back into the
upper 70s to lower 80s by Sunday and Monday. The heights will
continue to increase into Monday as upper level ridging takes hold
over the Southeast US. The moisture looks weak on Monday and
therefore opted to go dry. On Tuesday, a front approaches the
Upper Ohio River Valley and a upper level wave approaches from the
west. This will lead to the potential for showers and perhaps a
thunderstorm Tuesday into Tuesday evening. Then upper level
ridging builds north out of the Southeast US and surface high
pressure sets in to dominate by midweek. This will lead to high
temperatures climbing back into the into the lower 80s for most on
Wednesday with dry weather expected.

The models are in reasonable shape up until the end of the period.
This is where the upper level and surface features support
differing solutions. The more notable issue is on Thursday, where
GFS wants to settle a front into the region, but the ECMWF
suggests a more amplified upper level ridge. Overall given this
leaned toward lower POPs for what will be the new day 7.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 720 AM EDT THU SEP 27 2018

We see a surface front setup across the Tennessee Valley this
morning that will remain nearly stationary. This will couple with
an upper level wave leading to more widespread light rain over a
good portions of eastern Kentucky this afternoon into this
evening. We are seeing some fluctuations in the CIGs this morning,
but the TAFs will probably remain mostly MVFR to IFR for CIGs and
at times VIS through the period based on the guidance and
forecast soundings. As we move into the evening we should see the
more widespread rain push into southeast portions of eastern
Kentucky. Even so we will see CIGs remain in the MVFR range at
least with lowering CIGs expected toward the end of the TAF
period. Winds will generally be light and out of the northeast
through the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SBH
SHORT TERM...CGAL
LONG TERM...DJ
AVIATION...DJ
Hazardous weather outlook, Sep 27, 2:33 AM EST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
333 AM EDT Thu Sep 27 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
333 AM EDT Thu Sep 27 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Tuesday, mainly during the afternoon
and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CGAL/DJ

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

4 debris flow, 4 flood, 3 flash flood. Local standard time, as filed.

Debris Flow, Pike

When
September 27, 12:10 PM EST to 12:30 PM EST
Where
Pike County, 0.74 mi NNW of Garden Vlg to 0.83 mi NNW of Garden Vlg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.430, -82.476

The Department of Highways reported a mudslide on U.S. Highway 460 outside of Pikeville.

Debris Flow, Floyd

When
September 27, 3:20 PM EST
Where
Floyd County, 1.05 mi S of West Prestonsburg to 1.06 mi S of West Prestonsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.655, -82.798

The Floyd County Emergency Manager reported that a mudslide caused the shutdown of Calhoun drive in Prestonsburg.

Flood, Floyd

When
September 27, 3:20 PM EST to 5:50 PM EST
Where
Floyd County, 0.99 mi WNW of Cliff to 0.65 mi ESE of Cliff
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.686, -82.796

Local Emergency Management observed portions of Kentucky Highway 321 and Abbott Creek Road in Prestonsburg being inundated with water, causing each roadway to be impassable.

Flash Flood, Harlan

When
September 27, 4:00 PM EST to 5:45 PM EST
Where
Harlan County, 0.69 mi S of Verda to 0.67 mi S of Verda
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.840, -83.220

The Department of Highways reported water flowing over Caywood Branch Road east of Harlan.

Flash Flood, Harlan

When
September 27, 4:00 PM EST to 5:00 PM EST
Where
Harlan County, 0.49 mi NW of Kentenia to 0.53 mi NW of Kentenia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.806, -83.405

The Kentucky Department of Highways reported half a foot of flowing water across portions of Camp Creek Road in Camp Branch southwest of Harlan.

Flood, Harlan

When
September 27, 4:13 PM EST to 8:13 PM EST
Where
Harlan County, 0.66 mi SSE of Baxter to 0.76 mi SSE of Baxter
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.841, -83.325

Local broadcast media and dispatch relayed reports of nearly 3 feet of standing water in a poor drainage area on Duffield Street in Harlan. Farther southwest of Harlan, runoff caused Little Creek in Crawford Branch to develop a swift enough current to wash out a culvert on a driveway on Kentucky Highway 2425.

Flash Flood, Bell

When
September 27, 4:25 PM EST to 5:55 PM EST
Where
Bell County, 0.92 mi WNW of Binghamton to 0.9 mi WNW of Binghamton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.636, -83.715

Dispatch reported that Old Pineville Pike Road near the intersection of U.S. Highway 25 and Kentucky Highway 441 was inundated with flowing water just north of Middlesboro.

Debris Flow, Perry

When
September 27, 5:30 PM EST to 5:50 PM EST
Where
Perry County, 0.94 mi E of Viper to 1.01 mi SSE of Jeff
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.181, -83.133

The Department of Highways relayed a report of a mudslide on Kentucky Highway 7 south of Hazard.

Flood, Floyd

When
September 27, 6:00 PM EST to 7:00 PM EST
Where
Floyd County, 0.46 mi NE of Goodloe to 0.1 mi E of Goodloe
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.605, -82.865

Fire Rescue reported several locations along Kentucky Highways 404 and 850 southwest of Prestonsburg were flooded due to overflowing ditches.

Flood, Johnson

When
September 27, 6:32 PM EST to 7:32 PM EST
Where
Johnson County, 0.8 mi N of Riceville to 0.72 mi N of Riceville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.742, -82.921

A local media outlet relayed a report of Greenrock Fork overspilling its banks and flowing across a portion of Kentucky Highway 825 near Riceville.

Debris Flow, Whitley

When
September 27, 7:45 PM EST to 7:55 PM EST
Where
Whitley County, 0.94 mi SSW of Highland Park to 0.98 mi S of Highland Park
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.737, -84.154

Emergency Management relayed that a hillside gave way as a mudslide occurred over a portion of U.S. Highway 25W between Kentucky Highway 92 and Main Street in Williamsburg.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777543, 777534, 777535, 777537, 777538, 777539, 777540, 777542, 777536, 777541, 777544.